December 1960

Atropine Response of the Eyes in Mongolism

Author Affiliations

Buckley, Wash.
Rainier School, Buckley, Wash. Department of Pediatrics, University of Washington School of Medicine, Seattle.

Am J Dis Child. 1960;100(6):869-872. doi:10.1001/archpedi.1960.04020040871010

Introduction  Other investigators1 have reported a more rapid and sustained dilatation of the pupils of Mongols as compared to non-Mongols when atropine was instilled locally into the eyes. These observations were interpreted as indicating a possible hypersensitivity to atropine on the part of Mongols. We also were interested in investigating the response of Mongols to atropine since documentation of a difference in response to this drug would have therapeutic and possibly diagnostic implications. In this institution for the retarded there are over 200 patients with Mongolism. It has not been our experience that these patients show unusual systemic response to atropine although this drug has been used here for some years, particularly as a preanesthetic medication. We have not observed gross EEG changes or changes in sensorium, pulse rate, or respiratory rate with the usual dosage. Lowe2 reported in his extensive study of the eyes of Mongols that

First Page Preview View Large
First page PDF preview
First page PDF preview